Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
169 Doctors are Online

Having seizures. Taking depakote 1250mg switched to keppra er 1000mg. Will it cause side effect?

My 19 year old son is currently on depakote er 1250mg for tonic clonic seizures . He has been on them for six months . He was diagnosed in September 2012. His neurologist has just switched him to Keppra er 1000 mg. The switch was due to the side effects on the liver long term. Also his valporic level was 91. My concern is about the weaning off of depakote while giving him the keppra . Im concerned about seizures occuring while I slowly decrease depakote and add keppra . Also, very concerned about the side effects of keppra.
Asked On : Wed, 27 Feb 2013
Answers:  1 Views:  118
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics
Psychiatrist 's  Response
Dec 2014
Hello karenddavis68
Welcome to HCM

Divalporate sodium is a broadspectrum anti epileptic drug and is having good results. Side effects like nausea, vomiting are common and at higher doses deranged liver enzymes are observed.
Keppra is Levatricetam and it is a newer drug that is usually approved for adjunctive treatment of Tonic Clonic Seizure. As per my opinion use alone in tonic clonic seizure which are under control of valporate, should increase the risk of seizure. Addition of other drug with levatricetam like oxcarbamazepine which is comparatively safer should prove useful. So kindly visit your doctor and discuss about your query.
Take Care
Answered: Wed, 27 Feb 2013
I find this answer helpful

2 Doctors agree with this answer

Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor